Tags: Digestive Problems | probiotics | stomach | pain

Can Probiotics Cause Stomach Pain?

By    |   Monday, 23 May 2016 07:04 PM

While there are many reported benefits of taking probiotics, some people experience side effects like stomach pain, nausea, bloating, and gas.

According to Cleveland Clinic, probiotics are the beneficial bacteria and yeast strains that are found naturally in the digestive system and also in some foods and supplements.

ALERT: Weird Gut Bacteria Linked to Digestion, Heart, Obesity, Brain Problems

Taking probiotics through food and supplements can help the naturally occurring bacteria in the body do their job. They can help restore a healthy balance in the gut and keep bad bacteria that cause inflammation from becoming dominant.

While probiotics are generally considered very safe, since these bacteria already exist naturally in the body, one concern for some is that these supplements are not regulated by the Food and Drug Administration.

Dr. Susan Lucak, a gastroenterologist in New York City and a lecturer at Columbia University, tells Everyday Health that because probiotics are not regulated, it can be difficult to compare the effectiveness of different products.

For some people, taking probiotics causes stomach bloating, gas, stomach upset and pain, and nausea.

SPECIAL: Doctor: You Can Stop Digestion Woes, Heartburn, Gas, Constipation, More

One possible reason for these side effects could be the Herxheimer Reaction, explains Prescribe Nutrition. This reaction is caused by a detoxification process that occurs when beginning to take probiotics. As the body tries to rid itself of toxins from dying bacteria and yeast overgrowth, you may feel temporarily worse before you feel better. Some people experience mild flu-like symptoms like headache and fatigue.

Everyday Health says these side effects are almost always temporary, but they are more likely to occur in people who are extremely ill, have HIV or otherwise compromised immune systems, or are very elderly.

Prescribe Nutrition advises patients to continue taking probiotics since these symptoms usually pass with time. They suggest beginning with a smaller dosage and gradually working up. They also recommend seeking out the highest quality food sources for probiotics and the best supplements.

If you are taking probiotic supplements, take them with food to help avoid stomach upset.

Doctor: Not All Probiotics Are the Same, Some Are Dangerous! Read More Here

© 2017 Newsmax. All rights reserved.

 
1Like our page
2Share
FastFeatures
While there are many reported benefits of taking probiotics, some people experience side effects like stomach pain, nausea, bloating, and gas.
probiotics, stomach, pain
361
2016-04-23
Monday, 23 May 2016 07:04 PM
Newsmax Inc.
 

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved